Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS Grand Forks, ND

July 21, 2017Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 5:44 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Jul 21, 2017, 6:19 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:45 PM CDTTSTM WND DMG7 Ne Bemidji, MNSEVERAL LARGE TREES WERE SNAPPED OR UPROOTED.
Jul 21, 5:50 PM CDTHAIL 11 S Benedict, MNA FEW QUARTER SIZED HAIL AND VERY STRONG WINDS. SOME LARGE 4-6 INCH DIAMETER BRANCHES BROKEN DOWN AROUND BENEDICT LAKE.
Jul 21, 6:00 PM CDTTSTM WND DMG8 Ese Bemidji, MNLARGE OAK TREE TOPPLED ON TO HOUSE NEAR LAKE ANDRUSIA. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KFGF 212244
SVRFGF
MNC007-029-057-212330-
/O.NEW.KFGF.SV.W.0107.170721T2244Z-170721T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT FRI JUL 21 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...
  Southeastern Clearwater County in northwestern Minnesota...

* Until 630 PM CDT.

* At 543 PM CDT, severe thunderstorms were located along a line
  extending from Turtle River to Kabekona to near Itasca State Park,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Kabekona and Guthrie around 545 PM CDT. 
  Laporte around 550 PM CDT. 
  Emmaville and Camp Wilderness around 555 PM CDT. 
  Benedict around 600 PM CDT. 
  Akeley and Pennington around 605 PM CDT. 

Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4694 9466 4711 9517 4715 9517
      4715 9530 4722 9551 4742 9521 4770 9487
      4768 9442 4741 9442
TIME...MOT...LOC 2243Z 311DEG 35KT 4760 9479 4724 9485 4713 9516 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
2 follow-up statements
068 
WWUS53 KFGF 212304
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
604 PM CDT FRI JUL 21 2017

MNC029-212313-
/O.CAN.KFGF.SV.W.0107.000000T0000Z-170721T2330Z/
Clearwater MN-
604 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEARWATER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Minnesota.

LAT...LON 4694 9466 4710 9513 4714 9513 4718 9511
      4741 9491 4767 9475 4766 9442 4741 9442
      4741 9467
TIME...MOT...LOC 2303Z 283DEG 40KT 4750 9461 4729 9439 4703 9476 

$$

MNC007-057-212330-
/O.CON.KFGF.SV.W.0107.000000T0000Z-170721T2330Z/
Hubbard MN-Beltrami MN-
604 PM CDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...

At 603 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Pennington to near Portage Lake to
near Akeley, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe thunderstorms will remain over mainly rural areas of 
central Hubbard and southeastern Beltrami Counties, including the 
following locations: Camp Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4694 9466 4710 9513 4714 9513 4718 9511
      4741 9491 4767 9475 4766 9442 4741 9442
      4741 9467
TIME...MOT...LOC 2303Z 283DEG 40KT 4750 9461 4729 9439 4703 9476 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
836 
WWUS53 KFGF 212319
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
619 PM CDT FRI JUL 21 2017

MNC007-057-212329-
/O.CAN.KFGF.SV.W.0107.000000T0000Z-170721T2330Z/
Hubbard MN-Beltrami MN-
619 PM CDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4694 9466 4710 9513 4714 9513 4718 9511
      4741 9491 4767 9475 4766 9442 4741 9442
      4741 9467
TIME...MOT...LOC 2318Z 311DEG 35KT 4740 9444 4719 9422 4693 9459 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 21, 3:48 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Local storm report, Jul 21, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NE LENGBY             47.54N 95.60W
07/21/2017                   POLK               MN   PUBLIC

            BRANCHES DOWN AND POWER OUT. ONLY HAD PEA SIZED HAIL.

&&

VGODON
Special weather statement, Jul 21, 5:18 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
518 PM CDT FRI JUL 21 2017

MNZ002-212315-
Norman MN-
518 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORMAN COUNTY UNTIL 615 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hadler, or 34 miles north of Fargo, moving east at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ada and Hadler around 520 PM CDT.
  Twin Valley and Gary around 535 PM CDT.
  Waukon around 540 PM CDT.
  Faith around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

LAT...LON 4716 9676 4750 9675 4750 9607 4715 9607
TIME...MOT...LOC 2218Z 276DEG 47KT 4734 9659

JH
Special weather statement, Jul 21, 5:22 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
522 PM CDT FRI JUL 21 2017

MNZ006-009-017-212315-
North Beltrami MN-Lake Of The Woods MN-South Beltrami MN-
522 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BELTRAMI AND SOUTHEASTERN
LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Oaks Corner to near Debs.
Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Nebish around 540 PM CDT.
  Hines around 555 PM CDT.
  Blackduck around 605 PM CDT.
  Kelliher, Shooks and Funkley around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on a lake, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Minnesota.

LAT...LON 4762 9511 4840 9514 4848 9443 4761 9442
TIME...MOT...LOC 2221Z 254DEG 28KT 4835 9505 4772 9503

jk
Local storm report, Jul 21, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CASSELTON               46.90N 97.21W
07/21/2017  E0.88 INCH       CASS               ND   PUBLIC

            DIME TO NICKEL SIZED HAIL.

&&

VGODON
Local storm report, Jul 21, 5:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     4 SSE BAGLEY            47.47N 95.37W
07/21/2017                   CLEARWATER         MN   TRAINED SPOTTER

            WINDS BLEW OUT A WINDOW ON A HOUSE AND BROKE DOWN
            NUMEROUS LARGE BRANCHES.

0504 PM     HAIL             4 SSE BAGLEY            47.47N 95.37W
07/21/2017  E2.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

            IN ADDITION TO SEVERE WINDS... LARGE HAIL COVERED THE
            GROUND.

&&

GGUST
Local storm report, Jul 21, 5:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     3 W BEMIDJI             47.48N 94.94W
07/21/2017  M54 MPH          BELTRAMI           MN   AWOS

            PEAK WINDS MEASURED AT THE BEMIDJI AIRPORT AWOS.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:12 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 21, 1:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall46 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningFGFBeltrami23 min
Jul 21, 4:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jul 21, 4:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk, Red Lake60 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningFGFClay54 min
Jul 21, 5:18 PM CDTSpecial Weather StatementFGFNorman57 min
Jul 21, 5:22 PM CDTSpecial Weather StatementFGFBeltrami53 min
Jul 21, 5:29 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen61 min
Jul 21, 5:49 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin56 min
Jul 21, 6:28 PM CDTSevere Thunderstorm WarningFGFBecker31 min
Jul 21, 6:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.